New Mexico, 2023

Hail and Damaging Wind in New Mexico, July 15, 2023

July 15, 2023 · NWS EPZ · 2 events in 2 counties and zones

A brief breakdown of the persistent upper ridge due to a disturbance moving southeast through New Mexico brought isolated severe thunderstorms to Grant and Otero counties with hail and gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A brief breakdown of the persistent upper ridge due to a disturbance moving southeast through New Mexico brought isolated severe thunderstorms to Grant and Otero counties with hail and gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 15, 1:03 PM MST, 47 minutes earlier.

Area forecast discussion, Jul 15, 1:03 PM MST, 47 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
203 PM MDT Sat Jul 15 2023

...New SYNOPSIS, DISCUSSION, FIRE WEATHER...

.SYNOPSIS...
Issued at 200 PM MDT Sat Jul 15 2023

After a somewhat active evening coming up, drier air moves into
the region with the upper high becoming established over the
Borderland by midweek. This will bring back high temperatures of
105-110 for the lowlands with Wednesday currently looking like the
hottest day. Thunderstorm activity will be minimal until possibly
the end of the week over the mountains as some moisture wraps back
into the area.

&&

.DISCUSSION...
Issued at 200 PM MDT Sat Jul 15 2023

Today has been another hot day across the area, but clouds over
southern Dona Ana and far west TX have kept temps below
forecast and could possibly not make the 100 degrees to keep the
KELP record streak going. For the remainder of the afternoon and
through mid-evening, expect increasing shower and thunderstorm
activity as upper disturbance moves SW through the area. Could
still see some near severe or marginally severe storms with decent
instability of around 1000J/kg but with shear only 10-20KTS. Flash
flooding and some gusty winds will be the main threats. Activity
should push SW and out of the area by 06Z. N to NE flow becomes
better established by Sunday with much drier air moving in which
will limit any storm activity Sunday to the mountains.
Temperatures will get back to 100+ for all the lowlands tomorrow
as the upper high moves back toward the area.

For much of next week, high moves right over southern NM with
models showing H50 heights of 600-601dam. This will bring possibly
the hottest temperatures of the year to the area by Wednesday. EC
is a little warmer with H85 temps than the GFS and it's mean, but
will go toward the warmer solution given this kind of subsidence
under the high. Records are likely to be broken as this is the
time of the year our temps typically start falling slowly. Will
keep the Heat Advisory going through Tuesday and will likely need
to be extended tomorrow and possibly upgraded for the El Paso area
to a Excessive Heat Warning. The question during much of the week
is thunderstorm chances. All models seem to indicate surface dew
points falling into the 30s to mid 40s over the CWA with limited
instability. For Mon-Wed, think it will be tough to get much
convection except a couple isolated storms over area mountains and
possibly near AZ border. NBM PoPs are out to lunch with 50-80
percent in the Gila down through Hidalgo county. Lowered these
significantly and likely not low enough. Think there will be a
gradual increase out west and in the mountains Thu-Sat as moisture
streams back up from western MX and wraps around the high which
is how the current moisture made it into the area. Still lowered
NBM PoPs in these later periods from the likely category it was
giving me.

&&

.AVIATION...
(18Z TAFS)
Issued at 1117 AM MDT Sat Jul 15 2023

P6SM FEW-SCT100-120 SCT-BKN150-200 through 06Z then skies
gradually becoming SKC-FEW150-200 from N to S. Expect scattered to
numerous 3SM TSRA BKN070-090 developing by 19Z over the mountains
and spreading quickly onto the lowlands with wind gusts over 40KTS
possible. KTCS looks to be near a few storms but confidence not
high they will see storms, but all 3 other terminals have good
chance of activity, especially between 21Z-03Z.

&&

.FIRE WEATHER...
Issued at 200 PM MDT Sat Jul 15 2023

After the storms end this evening, drier air moves into the
region with just isolated to widely scattered mountain storms
expected Sunday. For the upcoming week, isolated coverage in
the mountains may be the best that happens until possibly
Thu/Fri as very strong upper high moves right over southern
New Mexico. With much drier air moving back in, any of these
mountain storms could produce dry lightning.  Record high
temperatures are likely this week, especially Tuesday through
Thursday with lowland areas in the 105-110 range. Some moisture
wraps back in toward the end of the week, but don't see as great
of storm coverage as recent days returning until maybe next
weekend. Mixing heights over the coming days, but transport winds
light keeping vent rates poor to good.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                  79 104  80 107 /  50   0  10   0
Sierra Blanca            73  96  73  97 /  20  10   0   0
Las Cruces               75 103  74 105 /  50   0  10   0
Alamogordo               70 100  72 104 /  30  10  10   0
Cloudcroft               52  77  55  79 /  30  30  10  10
Truth or Consequences    71 100  74 104 /  30  10  10  10
Silver City              67  95  68  97 /  40  20  20  30
Deming                   72 103  72 105 /  60  10  20  10
Lordsburg                71 102  73 102 /  60  20  30  20
West El Paso Metro       78 102  78 105 /  60   0  10   0
Dell City                72 101  72 104 /  20   0   0   0
Fort Hancock             75 103  75 105 /  30  10  10   0
Loma Linda               71  95  71  97 /  40  10  10   0
Fabens                   75 103  75 105 /  50   0  10   0
Santa Teresa             74 101  74 104 /  60   0  10   0
White Sands HQ           74 100  79 103 /  40  10  10   0
Jornada Range            67 100  70 104 /  40  10  10   0
Hatch                    72 103  72 105 /  40  10  10  10
Columbus                 75 101  76 104 /  60  10  10  10
Orogrande                71  99  72 102 /  30  10  10   0
Mayhill                  56  86  61  89 /  20  30  10  10
Mescalero                56  88  63  90 /  30  30  10  10
Timberon                 55  85  58  88 /  30  20  10  10
Winston                  61  91  63  93 /  30  20  20  20
Hillsboro                67  98  68 102 /  30  20  20  20
Spaceport                70 101  70 103 /  30  10  10  10
Lake Roberts             54  96  57  97 /  30  20  20  30
Hurley                   67  99  68 102 /  40  20  20  30
Cliff                    56 102  58 105 /  30  20  20  30
Mule Creek               56  99  60  99 /  30  20  20  30
Faywood                  69  98  71 100 /  50  20  20  20
Animas                   71 102  70 102 /  60  20  30  20
Hachita                  70 100  71 101 /  60  20  20  10
Antelope Wells           69  99  70 101 /  60  20  20  20
Cloverdale               69  94  68  96 /  60  30  30  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 6 AM MDT Tuesday for TXZ418>424.

NM...Heat Advisory until 6 AM MDT Tuesday for NMZ401-403>413-417.

&&

FORECASTER...26-Grzywacz
Hazardous weather outlook, Jul 15, 10:09 AM MST, 3 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1109 AM MDT Sat Jul 15 2023

NMZ401>417-TXZ418>424-161715-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1109 AM MDT Sat Jul 15 2023

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms develop this afternoon with the potential
for moderate hail and strong wind gusts to 50 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated storms pop up in the mountains Sunday afternoon with
gusty winds possible. Storm threat shifts west of the Rio Grande
Valley beginning Monday. Hot to very hot temperatures expected
through midweek.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Aronson

In the hours before

Special weather statement, Jul 15, 12:07 PM MST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service El Paso TX
107 PM MDT Sat Jul 15 2023

NMZ414>416-151930-
East Slopes Sacramento Mountains Below 7500 Feet NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
107 PM MDT Sat Jul 15 2023

...A strong thunderstorm will impact portions of central Otero County
through 130 PM MDT...

At 106 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Sunspot, moving east at 10 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sunspot, Benson Ridge, Hay Canyon, Cox Canyon, Karr Canyon and Bluff
Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3271 10584 3289 10586 3292 10558 3270 10557
TIME...MOT...LOC 1906Z 264DEG 11KT 3282 10573

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

KT
Special weather statement, Jul 15, 12:31 PM MST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service El Paso TX
131 PM MDT Sat Jul 15 2023

NMZ412>415-417-152000-
Central Tularosa Basin NM-Southern Tularosa Basin NM-Otero Mesa NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
131 PM MDT Sat Jul 15 2023

...A strong thunderstorm will impact portions of central Otero County
through 200 PM MDT...

At 130 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Sunspot, moving southeast at 10 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Timberon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3268 10591 3276 10588 3273 10568 3257 10574
TIME...MOT...LOC 1930Z 299DEG 9KT 3269 10582

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

KT
Special weather statement, Jul 15, 1:14 PM MST, 36 minutes before
Special Weather Statement
National Weather Service El Paso TX
214 PM MDT Sat Jul 15 2023

NMZ402-403-152045-
Southern Gila Foothills/Mimbres Valley NM-
Southern Gila Highlands/Black Range NM-
214 PM MDT Sat Jul 15 2023

...A strong thunderstorm will impact portions of northeastern Grant
County through 245 PM MDT...

At 214 PM MDT, Doppler radar was tracking a strong thunderstorm over
Fierro, moving southeast at 10 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
San Lorenzo, Hanover, Mimbres, Fierro, Camp Thunderbird, Georgetown,
Upper Mimbres Valley and Bear Canyon Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3288 10816 3298 10804 3287 10780 3271 10799
TIME...MOT...LOC 2014Z 313DEG 10KT 3287 10806

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

KT
Special weather statement, Jul 15, 1:17 PM MST, 33 minutes before
Special Weather Statement
National Weather Service El Paso TX
217 PM MDT Sat Jul 15 2023

NMZ414>416-152045-
East Slopes Sacramento Mountains Below 7500 Feet NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
217 PM MDT Sat Jul 15 2023

...A strong thunderstorm will impact portions of north central Otero
County through 245 PM MDT...

At 216 PM MDT, Doppler radar was tracking a strong thunderstorm near
Mescalero. This storm was nearly stationary.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mescalero and Soldier Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3312 10555 3298 10576 3310 10587 3322 10579
TIME...MOT...LOC 2016Z 129DEG 1KT 3311 10578

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

KT

The radar

The Holloman AFB radar (KHDX), 34 km away, was scanning. The volume nearest the first event began at 20:47 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Otero

When
July 15, 1:50 PM MST
Where
Otero County, 0.74 mi N of Mescalero
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.161, -105.770

One inch hail reported just northeast of Mescalero.

Thunderstorm Wind, Grant

When
July 15, 2:15 PM MST
Where
Grant County, (Svc)silver City Arp
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
32.630, -108.150

The Silver City AWOS recorded a peak gust of 59 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2023Every state in 2023This day in weather historyWarnings in New Mexico, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1124762, 1124761.